Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Midland/Odessa, TX

May 23, 2015Winkler County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 23, 2015, 2:21 PM CDT for Winkler County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2015, 2:21 PM CDT (19:21 UTC)
Expired
May 23, 2015, 2:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WWUS84 KMAF 231921
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SAT MAY 23 2015

NMZ034-TXZ050-059-060-067-231945-
LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
221 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN LOVING...NORTHWESTERN WARD...SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS AND WINKLER COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP NICKEL-SIZE AND 
WIND GUSTS UP TO 50 MPH WERE LOCATED 9 MILES WEST OF WINKLER COUNTY 
AIRPORT AT 220 PM CDT/120 PM MDT/...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3228 10319 3202 10280 3193 10280 3157 10335
      3173 10356
TIME...MOT...LOC 1920Z 225DEG 37KT 3178 10334

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 1:09 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 23, 1:09 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT Sat May 23 2015

.DISCUSSION...

Thunderstorms have developed over the Big Bend region this morning,
with additional storms beginning to form in and near the Davis
Mountains early this afternoon. Some of these storms are expected
to become severe, in addition to producing locally heavy rainfall.
Later this afternoon and tonight, expect thunderstorms to become
more widespread, especially over the Trans Pecos, Permian Basin
and into the Western Low Rolling Plains and Lower Trans Pecos.
Severe storms will be possible in these areas, but the threat of
heavy rainfall and flash flooding will be most pronounced in these
areas.

A large upper low will gradually translate northeastward into
Colorado overnight while a shortwave trough at the base of this
upper low moves over the region.  Height falls associated with the
upper low/southern shortwave trough will serve to keep low level
moisture over west Texas through tonight, and along with appreciable
mid and upper level moisture keep PWats at 1-1.5 inches, or 1-2
standard deviations above normal.  As synoptic scale lift increases
over the area later this afternoon/tonight, the RRQ of an upper jet
will provide ventilation for convection which should allow
thunderstorms to flourish along and east of a surface trough/dryline
as it moves east over the area tonight.  SBCAPE of 1000-1500 J/kg
will provide fuel for thunderstorm development, while 0 to 6Km shear
of 40-50Kt and marginal mid level lapse rates near 7 C/Km will
likely yield storms producing large hail, damaging winds, a tornado
or two, and heavy rainfall.  The severe threat will continue after
sunset, thanks in part to a low level jet increasing over the region
along with favorable divergence aloft.  These features will also
enhance the threat of heavy rainfall into the late night hours.  A
secondary round of convection, or training of cells may also occur,
especially over the eastern most counties of the forecast area.
Therefore, will extend the current Flash Flood Watch (FFA) until
24/12Z.  The converse is expected for the western most counties
included in the FFA, namely Gaines, Andrews, Winkler and Ward.
Think convection will be too sparse this afternoon and evening for
widespread heavy rainfall, so will trim these counties from the
watch.

After the shortwave trough moves by early Sunday morning, think
Sunday will be fairly quiescent, but just a bit breezy with a
drying southwesterly winds and temperatures rising to near normal.
However, a shortwave trough rounding the back and southern side of
the departing upper low will head toward the region, with
height/surface pressure falls drawing moisture back into the area
and a surface trough/dryline sharpening over the area on Monday.
Will keep a chance of thunderstorms in the forecast, mainly over the
eastern half of the CWA.  Some of these storms could be strong, if
not severe, as instability, shear and lapse rates will be
favorable.  But the timing of the shortwave trough may be such that
convection starts early in the day, which could temper the severity
of storms.  Fairly weak westerly flow aloft, or weak upper ridging,
will then prevail over the region Tuesday into Wednesday which
portends dry and seasonably warm temperatures.  However, another
upper trough will take shape over the western ConUS, head east and
give the region another chance of rain from Wednesday night through
Friday.  Temperatures look to be seasonably warm during this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  83  56  85  /  50  10  10  20
BIG SPRING TX              61  86  62  86  /  70  20  10  40
CARLSBAD NM                50  86  53  86  /  20   0   0  10
DRYDEN TX                  63  91  65  90  /  60  10  10  30
FORT STOCKTON TX           57  88  59  88  /  50  10  10  20
GUADALUPE PASS TX          51  77  55  80  /  20   0   0  10
HOBBS NM                   53  80  51  82  /  30  10   0  10
MARFA TX                   47  80  43  82  /  30   0   0  10
MIDLAND INTL AIRPORT TX    62  86  61  87  /  50  10  10  30
ODESSA TX                  62  85  61  86  /  50  10  10  20
WINK TX                    58  88  55  89  /  40  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Sunday morning FOR THE FOLLOWING
     ZONES... Borden...Crane...Dawson...Ector...Glasscock...
     Howard...Martin...Midland...Mitchell...Pecos...Reagan...
     Scurry...Terrell...Upton.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 23, 1:15 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT SAT MAY 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
115 PM CDT SAT MAY 23 2015 /1215 PM MDT SAT MAY 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

THE EMPHASIS FOR STORMS WILL BE ACROSS THE EASTERN AND FAR SOUTHERN
AREAS WHERE SEVERE STORMS AND HEAVY RAIN WILL BE POSSIBLE. ALSO
THERE IS THE POTENTIAL FOR STRONG STORMS TO REFORM IN THE VICINITY
OF THE WESTERN PERMIAN BASIN LATE THIS AFTERNOON AND EARLY
EVENING.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN
THREATS INCLUDING THE POTENTIAL FOR A BRIEF TORNADO.

A FLASH FLOOD WATCH IS EFFECT TODAY AND TONIGHT FOR MOST OF THE
PERMIAN BASIN... THE WESTERN LOW ROLLING PLAINS...AND THE LOWER
TRANS PECOS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY IN THE
EASTERN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 23, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SAT MAY 23 2015

NMZ034-TXZ050-059-060-067-231945-
LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
221 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN LOVING...NORTHWESTERN WARD...SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS AND WINKLER COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP NICKEL-SIZE AND
WIND GUSTS UP TO 50 MPH WERE LOCATED 9 MILES WEST OF WINKLER COUNTY
AIRPORT AT 220 PM CDT/120 PM MDT/...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3228 10319 3202 10280 3193 10280 3157 10335
      3173 10356
TIME...MOT...LOC 1920Z 225DEG 37KT 3178 10334

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:47 PM CDTSpecial Weather StatementMAF28 min
May 23, 2:44 PM CDTSpecial Weather StatementMAFWard61 min
May 23, 3:25 PM CDTSpecial Weather StatementMAFEctor50 min
May 23, 3:31 PM CDTSpecial Weather StatementMAFPresidio29 min
May 23, 3:38 PM CDTSpecial Weather StatementMAFEctor37 min
May 23, 3:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland61 min
May 23, 4:02 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin58 min
May 23, 4:06 PM CDTSpecial Weather StatementMAF39 min
May 23, 4:23 PM CDTFlash Flood WarningMAFAndrews, Ector, Gaines4 hr
May 23, 4:24 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Martin, Midland, Upton66 min
May 23, 4:44 PM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Ector, Gaines, Martin, Midland and 1 more3 hr
May 23, 4:45 PM CDTSevere Thunderstorm WarningMAFDawson45 min
May 23, 4:46 PM CDTSpecial Weather StatementMAFPecos, Ward44 min
May 23, 5:03 PM CDTSpecial Weather StatementMAFHoward57 min
May 23, 5:07 PM CDTSpecial Weather StatementMAFGlasscock53 min
May 23, 5:16 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Upton, Ward, Winkler44 min
May 23, 5:29 PM CDTSpecial Weather StatementMAFBorden31 min
May 23, 5:30 PM CDTSpecial Weather StatementMAF45 min
May 23, 5:55 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos, Reeves, Upton, Ward and 1 more3 hr
May 23, 6:22 PM CDTFlash Flood WarningMAFEctor, Martin, Midland3 hr
May 23, 6:32 PM CDTSpecial Weather StatementMAFMitchell, Scurry28 min

Nearby

Special Weather Statements in Texas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.